Alert archive / Arizona / Dust Storm Advisories in 2018
Dust Storm Advisory 21, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm advisory at Aug 10, 2018, 9:14 PM MST for Pima County, Pinal County, Arizona. It was in force for 61 min.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 9:14 PM MST (04:14 UTC)
- Expired
- Aug 10, 2018, 10:15 PM MST
- In force
- 61 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WWUS55 KTWC 110415
DSWTWC
Dust Advisory
National Weather Service Tucson AZ
914 PM MST Fri Aug 10 2018
AZC019-021-110515-
/O.NEW.KTWC.DS.Y.0021.180811T0414Z-180811T0515Z/
Pima-Pinal-
914 PM MST Fri Aug 10 2018
The National Weather Service in Tucson has issued a
* Dust Advisory for...
Northeastern Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 1015 PM MST.
* At 914 PM MST, a wall of dust was along a line extending from just
northeast of Florence to 12 miles west of Oracle, moving southwest
at 30 to 35 mph.
HAZARD...Less than one mile visibility with strong winds up to 40
mph.
SOURCE...Detected by National Weather Service meteorologists.
IMPACT...Hazardous travel.
* This includes the following highways...
Interstate 10 between mile markers 206 and 231.
Route 79 between mile markers 98 and 128.
Route 87 between mile markers 116 and 124.
Locations impacted include...
Eloy, Red Rock, Friendly Corners, Picacho, Picacho Peak, White Horse
Pass, Chuichu and Cactus Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3268 11086 3250 11131 3254 11175 3277 11193
3277 11188 3279 11187 3279 11178 3276 11177
3276 11174 3273 11174 3273 11167 3276 11161
3286 11151 3303 11126
TIME...MOT...LOC 0414Z 053DEG 26KT 3306 11141 3269 11098
$$
MeyerWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 10, 2:30 PM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 10, 2:30 PM MST, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 10 2018 .SYNOPSIS...Abundant moisture and a favorable flow pattern will provide an active period for thunderstorms with locally heavy rainfall at times into early next week. Daytime temperatures will also remain near or below seasonal normals. && .DISCUSSION...Isolated thunderstorms were redeveloping this afternoon across parts of southeast Arizona and along Mogollon Rim into the White Mountains. These thunderstorms were tracking southwestward at a rather fast pace so far. Thus, the idea of seeing some late night storms spreading in from the higher terrain of central and eastern Arizona was still plausible. Otherwise, expect mainly isolated thunderstorms most of the evening. Models keep a favorable flow pattern across the region for daily showers and thunderstorms through at least early next week. Thereafter, the high pressure ridge centered north of the area will shift southward next week with some warming aloft that might limit thunderstorm activity for a few days. High temperatures will return to normal readings as this high shifts southward. && .AVIATION...Valid through 12/00Z. Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud bases generally 8k-15k ft AGL. SFC winds this afternoon will generally follow typical diurnal trends and remain less than 12 kts, except gusty erratic outflow winds to 40 kts will be possible in and around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for scattered thunderstorm development areawide through the weekend. Near or slightly below normal temperatures will continue throughout the forecast period. Terrain driven 20-ft winds at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 3:31 PM MST, 5 hours 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 331 PM MST FRI AUG 10 2018 AZZ504-514-102315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 331 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... At 330 PM MST, Doppler radar was tracking a strong thunderstorm near Oro Valley, moving southwest at 10 mph. Small hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and Catalina State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118 TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094 Meyer
Local storm report, Aug 10, 4:06 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 W CATALINA 32.48N 110.92W
08/10/2018 E1.75 INCH PIMA AZ TRAINED SPOTTER
SPOTTER ESTIMATED GOLF BALL SIZE WITH 2" OF
RAINFALL MEASURED IN THE LAST HOUR.
&&
RHLocal storm report, Aug 10, 4:21 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 W CATALINA 32.48N 110.92W
08/10/2018 E1.00 INCH PIMA AZ COCORAHS
COCORAHS REPORT OF 1" HAIL NORTH OF ORO
VALLEY.
&&
RHSpecial weather statement, Aug 10, 5:13 PM MST, 4 hours 1 minute before
Special Weather Statement National Weather Service Tucson AZ 513 PM MST FRI AUG 10 2018 AZZ506-511-110100- Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 513 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL 600 PM MST... At 513 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Mammoth, or 11 miles southeast of Winkelman, moving southwest at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mammoth, San Manuel, Aravaipa Creek Preserve and Dudleyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3301 11045 3263 11046 3263 11068 3292 11084 TIME...MOT...LOC 0013Z 055DEG 24KT 3285 11065 GL
Special weather statement, Aug 10, 6:43 PM MST, 2 hours 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 643 PM MST FRI AUG 10 2018 AZZ502-504>506-514-110230- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 643 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES UNTIL 730 PM MST... At 639 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles north of Tortolita to near Casas Adobes. Movement was southwest at 20 mph. Winds in excess of 40 mph and blowing dust will be possible with these storms. Locations impacted include... Oro Valley, Marana, Tortolita, Avra Valley, Casas Adobes, Saddlebrooke, Dove Mountain, Catalina State Park, Saguaro National Park West, Red Rock, Oracle Junction, Picture Rocks, Biosphere 2, Catalina and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3221 11139 3254 11149 3274 11089 3240 11076 TIME...MOT...LOC 0139Z 062DEG 19KT 3260 11110 3237 11097 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 10, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 10, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Aug 10, 5:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Aug 10, 6:01 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 10, 6:22 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 53 min |
| Aug 10, 6:38 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 43 min |
| Aug 10, 6:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 10, 10:14 PM MST | Dust Storm Advisory | TWC | Pinal | 31 min |
| Aug 11, 12:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 11, 1:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 11, 3:48 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Aug 11, 4:10 PM MST | Special Weather Statement | TWC | 35 min |
Nearby
Dust Storm Advisories in Arizona, 2018Every dust storm advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.